Alert archive / Hawaii / Wind Advisories in 2016

Wind Advisory 29, NWS Honolulu, HI

December 1, 2016Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 1, 2016, 3:21 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2016, 3:21 PM HST (01:21 UTC)
Expired
Dec 2, 2016, 12:00 AM HST
In force
9 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWHW70 PHFO 020121
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 PM HST THU DEC 1 2016

...WIND ADVISORY THROUGH MIDNIGHT FOR PORTIONS OF THE BIG ISLAND
AND KAHOOLAWE...

.STRONG HIGH PRESSURE CENTERED FAR NORTHEAST OF THE STATE COMBINED
WITH DECREASING PRESSURE TO THE WEST IS PRODUCING A TIGHT PRESSURE
GRADIENT OVER THE ISLANDS. THIS WILL PRODUCE STRONG AND GUSTY TRADE
WINDS OVER AND JUST WEST OF TERRAIN ON THE BIG ISLAND AND KAHOOLAWE
THROUGH THE EVENING.

HIZ016-024>028-021000-
/O.NEW.PHFO.WI.Y.0029.161202T0121Z-161202T1000Z/
KAHOOLAWE-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...SOUTH POINT...PAHALA...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
321 PM HST THU DEC 1 2016

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT HST TONIGHT. 

* TIMING...THROUGH MIDNIGHT.

* WINDS...EAST 25 TO 35 MPH WITH GUSTS TO 55 MPH OVER AND TO THE
  WEST OF TERRAIN ON THE BIG ISLAND AND KAHOOLAWE. THE STRONGEST
  WINDS WILL OCCUR OVER THE LEEWARD KOHALA DISTRICTS...THE HUMUULA
  SADDLE...AND IN KAU. THESE CONDITIONS ARE NOT EXPECTED IN AND
  AROUND HILO.

* IMPACTS...STRONG WINDS MAY BREAK SMALL TREE BRANCHES AND CAUSE 
  LOCALIZED POWER OUTAGES. DRIVING HIGH PROFILE VEHICLES MAY 
  BECOME DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
WROE
1 follow-up statement
370 
WWHW70 PHFO 020939
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1139 PM HST THU DEC 1 2016

HIZ016-024>028-021045-
/O.EXP.PHFO.WI.Y.0029.000000T0000Z-161202T1000Z/
KAHOOLAWE-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...SOUTH POINT...PAHALA...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1139 PM HST THU DEC 1 2016

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT HST TONIGHT...

WINDS HAVE DECREASED BELOW ADVISORY LEVELS...THEREFORE THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT MIDNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 1, 10:13 AM HST, 5 hours 8 minutes earlier.

Area forecast discussion, Dec 1, 10:13 AM HST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1013 AM HST Thu Dec 1 2016

.SYNOPSIS...
An upper level low just south of the islands will remain in our
vicinity through Friday. This low will be replaced by a stronger
upper level trough which will dig west of the state this weekend.
Meanwhile, breezy trade winds will give way to increasingly moist
southerly flow over the state. The combination of these two
features will cause pockets of heavy rain and even a few
thunderstorms over and near the state for the next few days. The
upper level trough will move away from the islands on Monday and
the airmass will dry out somewhat.

&&

.DISCUSSION...
Even though we haven't even lost the trade winds yet, the initial
surge of deep moisture interacting with the upper low just SW of
the Big Island (BI) has resulted in heavy showers and thunderstorms
near Maui and BI already. The moisture is expected to spread up
the chain the next day or so, with the low level flow turning more
SE tonight. The upper low will drift slowly northward toward
Kauai and Oahu tonight and Friday, and conditions on the eastern
flank of the upper low will continue to be very favorable for
more heavy showers and thunderstorms to develop through Friday.
Given the low level flow, the highest threat would be expected to
be over windward sections of all the islands, and this is
supported by the high resolution model guidance as well. It's
worth noting that antecedent conditions are already fairly wet on
windward sides from the abundant trade wind moisture recently, so
this leads to a greater-than-usual risk for flash flooding there.

Friday night the upper level low pushes north of the islands,
becoming embedded in a strong digging trough west of the state.
This might result in somewhat of a lull in the action, though
confidence is low at this point. The digging trough approaches the
islands on Saturday. Although there are some differences in the
timing in the global models, the general idea is that more heavy
showers and possible strong thunderstorms will blow up nearby
later Saturday into Sunday, this time focused more toward Kauai
and Oahu, at least initially, then pushing toward Maui county and
the Big Island later Sunday into Sunday night. The confidence in
these details, however, obviously decreases the farther out in
time you go. Later guidance will be able to better refine threats,
location, and timing, but the overall message is unsettled and
possibly stormy at times through the weekend.

The models are having a tough time on what will happen after the
weekend. Lingering moisture could lead to some enhanced showers
mainly on the Big Island on Monday. For Tuesday and beyond, the
GFS generally lingers a surface trough near the islands, keeping
it generally wet well into next week, though with weaker upper
support. The ECMWF wants to bring back trades, with the heavier
action shifting well to the west of the main Hawaiian Islands.
Confidence is quite low in this time period.

&&

.AVIATION...
An upper level low just southwest of the Big Island and deep
moisture spreading across the state will provide for unsettled
weather through the period. High pressure northeast of the state
will keep breezy trade winds in place through this evening. Winds
will start to ease and veer southeast as a surface trough develops
west of Kauai late tonight.

Thick layered clouds will continue to move over the Big Island
and Maui County today. Periods of heavy rains and isolated
thunderstorms are expected, and occurring over portion of Maui
and Big Island this morning. Expect prevailing MVFR with tempo IFR
CIGS/VIS at PHTO through most of today and tonight. PHKO may also
experience isol MVFR conditions. Prolonged periods of MVFR
CIGS/VIS are also expected over Maui County terminals.

Moisture will continue to spread northwest across Oahu and Kauai
this afternoon and tonight. Currently, breezy trade winds will
focus clouds and showers along windward and mountain areas with
areas of MVFR. Some showers will pass to leeward areas. Conditions
this afternoon and overnight will deteriorate, with more
widespread MVFR to isol IFR expected.

Reduced visibilities, turbulence, icing, and lightning can be
expected with any thunderstorm. AIRMET ZULU for light to mod rime
ice is posted between 120 and FL260 from Big Island to Maui,
including the adjacent waters throughout the layered clouds.
AIRMET SIERRA for mountain obscuration is posted over Big Island,
Maui, Molokai, and the north through east sections on Oahu and
Kauai. AIRMET TANGO for low level turb is posted over and
immediately south through west of the mountains, and for strong
surface winds over ridges, through mountain valleys, and channels.

The upper level low will be drawn north through the period and
pull the jet on the south and east side closer to the Big Island. High
level turbulence between FL240 and FL400 may become possible at
this time. Currently cloud feature suggest the presence of
turbulence approximately 150 miles east-southeast of the Big
Island.

&&

.MARINE...
Strong trade winds and combined seas continue to warrant a Gale
Warning in the windier marine zones, and a Small Craft Advisory
(SCA) in the remainder of Hawaiian waters. Winds will start to
weaken tonight, then shift to the SE starting Friday as a surface
trough develops nearby to the W of the islands. This will likely
allow the Gale Warning to be dropped later today, while winds and
seas fall below SCA criteria in some leeward zones as well. While
local winds are likely to drop below SCA criteria by Friday, seas
in windward zones will likely stay elevated to the point that the
SCA will need to be extended through most of the weekend.

A long-running High Surf Advisory remains posted through Friday for
E facing shores due to strong trade winds driving short-period
seas and swells toward the islands. This may need to be extended
into the weekend as the upstream fetch of trade winds will change
little despite a local drop off in wind speeds. This high surf
event is expected to end later in the weekend as seas gradually
diminish. Forerunners associated with a long-period NW swell are
arriving at buoys 51001/51101 to the NW of Kauai this morning, and
a High Surf Advisory for exposed N and W facing shores will be
issued later today, as peak open ocean swell heights near 8 feet
will produce high surf through Friday. Another advisory-level NW
swell is possible around the middle of next week.

A Marine Weather Statement issued for thunderstorms around Maui
and the Big Island highlights the unsettled weather regime that is
beginning, as thunderstorms with dangerous lightning strikes, low
visibility in heavy rain, and locally gusty winds will provide
potentially dangerous boating conditions for the next several
days. Model guidance indicates the potential for even stronger
thunderstorms over the next couple of days and mariners should
plan accordingly.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for all Hawaiian
islands.

High Surf Advisory until 6 PM HST Friday for east facing shores.

Winter Storm Warning until 6 PM HST Friday for Big Island
Summits.

Small Craft Advisory until 6 PM HST Friday for Oahu Windward
Waters-Kaiwi Channel-Maui County Windward Waters-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

Gale Warning until 6 PM HST this evening for Maalaea Bay-Pailolo
Channel-Alenuihaha Channel.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Leeward Waters-Maui County Leeward Waters.

&&

R Ballard/Eaton/Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 10:24 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 1, 11:29 PM HSTSpecial Marine WarningHFO61 min
Dec 2, 12:29 AM HSTSpecial Marine WarningHFO91 min
Dec 2, 2:31 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 2, 4:01 AM HSTSmall Craft AdvisoryHFO3 days
Dec 2, 4:37 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 2, 7:16 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 2, 7:19 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 2, 8:10 AM HSTFlash Flood WarningHFOHawaii3 hr
Dec 2, 9:03 AM HSTFlash Flood WarningHFOKauai8 hr
Dec 2, 11:02 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 2, 11:10 AM HSTFlash Flood WarningHFOHawaii5 hr
Dec 2, 12:29 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Wind Advisories in Hawaii, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.